The last two days were hectic with a lot of lows. All day Saturday she was in discomfort after the Tracheostomy and also because they had changed the continuous drip of pain and sedatives to as-needed. She was very restless with aches in the feet, chest (chest tube), the neck (trach), and the nose (feeding tube). Her fever was also hovering around 101 all day. Then around 10pm on Saturday she spiked a fever, was breathing very quickly and the heart rate jumped to around 160. They changed the ventilator settings but that didn’t help. After an x-ray they decided to pull out the chest tube as it had slipped a bit and not inside the chest cavity completely. They were talking about pulling the chest tube a few days ago too for the same reason. The thinking was that maybe the hole in the lung has healed and removing the chest tube will relieve some pressure and pain. They pulled the tube out and tapped up the wound, which got the heart rate a little lower. A few minutes later her vitals spiked again. They repeated the x-ray and saw that the lung had collapsed again after removing the chest tube. So they made another new hole a put a new chest tube. A repeat x-ray showed the inflated lung. Basically the lung was still leaking air from a hole and the first chest tube was not fully in the chest cavity to pull that air out and that was causing pressure on the lung and perhaps the heart. These are all critical procedures and can lead to very serious consequences if not dealt with quickly. This was all done by around 2am. After the second chest tube her heart rate got to 140s for the rest of the night, which was still high. The doctors also commented that Rachana was very brave and took the procedure with incredible poise. Before the procedure we explained to her what was happening and why they are planning another chest tube. She heard it all, seem to understand what they were going to do and why, and nodded to go ahead. I was pretty shaken up, but yet again, found strength in her behaviour and reaction.
Rachana’s left index finger tip had a small cut when we came into the hospital, that has now grown into dark hard wound. The top portion of the left index finger is all purple and dark. Most of her fingers and all her toes are turning blue/purple. When it started we were not showing much concern, though it would reverse, and the doctor also said they were monitoring. Now the situation is pretty serious and she is in fact at risk of losing some portions of her fingers and toes. In the last couple of days we have been pushing the doctors as they seemed quite nonchalant about this situation and also commenting, perhaps casually, that she might lose some of her digits. They were basically saying that there is nothing much that they can really do to reverse the situation and we’ll all just have to wait and see if it fixes itself or gets worse. After talking to some of our friends who are doctors, two teams of ICU doctors, two teams of cardiologists, an infectious disease control specialist, and a team of hand and leg surgeons, this is what we know. The fingers and toes are going purple because of either or both of these two reasons. 1) When she was on pressors (meds to manage low BP), the body uses the available blood pressure to support the vital organs and the first part of the body that gets ignored are the tips of our fingers and toes. Although she is now off the pressors for more than a week, we are now seeing the effects of the damage that was done to her digits when she was on pressors. This situation is called ischemia affecting her fingers and toes and this is not reversible. We just have to wait and see how much damage was done when she was on pressors and how much of the tissues in her fingers and toes is already dead. 2) The original staph infection that infected her blood and caused the infection in her lungs, also caused blood clots that block blood flow. So basically there might be clots that are stopping the flow of blood to the fingers and toes. They can surgically remove clots from major arteries and veins but not from smaller vessels in her fingers and toes. They cannot give her blood thinners as her platelets are already low she will have internal bleeding. The have to cure the underlying reason, i.e the infection, which they are with all the antibiotics. As the infection reduces and her body gets healthy the blood clots gets absorbed by the body. But again, if there is some damage already done, it cannot be reversed. This condition is called DIC (Disseminated intravascular coagulation).
So, we now understand what is happening and just have to wait and watch, and hope her blue/purple digits turn pick again. It’s just difficult and disheartening to accept that there are very few medical options for this situation.